We critically examined long-term cardiovascular (CV) outcomes and overall survival (OS) of breast cancer (BC) patients who had cardiotoxicity during adjuvant trastuzumab treatment requiring discontinuation in a population-based sample. This was a retrospective cohort of early-stage BC patients diagnosed before 2010 and treated with trastuzumab in Ontario. Patients were stratified based on trastuzumab doses received: 1-8, 9-15, ≥16 (therapy completion). Time-dependent multivariable Cox models were used to analyze primary endpoint OS, and the following composite endpoints: hospitalization/emergency room visit for heart failure (HF) or death; non-HF CV (myocardial infarction, stroke) or death; and clinically significant relapse (palliative systemic therapy initiation >90 days after last trastuzumab dose) or death. Of the 3134 women, 6, 10, and 85 % received 1-8, 9-15, and ≥16 doses, respectively. Over 5-year median follow-up, early trastuzumab discontinuation was associated with more HF/death [1-8 doses hazard ratio (HR) 4.0, 95 % confidence interval (CI) 2.7-6.0; 9-15 doses HR 2.97, 95 % CI 2.1-4.3], non-HF/death (1-8 doses HR 4.3, 95 % CI 3.0-6.1; 9-15 doses HR 3.1, 95 % CI 2.2-4.4), clinically significant relapse/death (1-8 doses HR 3.1, 95 % CI 2.2-4.4; 9-15 doses HR 2.4, 95 % CI 1.8-3.3), and importantly lower OS (77, 80, 93 %; P < 0.001). Early discontinuation (1-8 doses HR 2.41, 95 % CI 1.5-3.8; 9-15 doses HR 2.9, 95 % CI 2.0-4.1) and clinically significant relapse (HR 34.0, 95 % CI 24.9-46.6) were both independent predictors of mortality. Of note, early discontinuation remained a critical independent predictor of OS even after adjusting for incident HF. Early trastuzumab discontinuation is a powerful independent predictor of cardiac events and clinically significant relapse, and both may contribute to poor survival. Both adequate cancer control and optimal CV management are required to improve long-term outcomes.
Keywords: Cardiovascular outcomes; Disease relapse; HER2; Overall survival; Trastuzumab; Trastuzumab-related cardiotoxicity.